A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid

Mai Takematsu, R. S. Hoffman, L. S. Nelson, J. M. Schechter, J. H. Moran, S. W. Wiener

Research output: Contribution to journalArticle

47 Citations (Scopus)

Abstract

Case report. A 33-year-old man with no significant medical history presented at the emergency department with right-sided weakness and aphasia. He had smoked a synthetic cannabinoid (SC) product called "WTF" prior to the onset of symptoms. Physical examination showed right hemiparesis, dysarthria, and aphasia. Laboratory evaluation, electrocardiography, and computed tomography (CT) of the head were unremarkable. Following administration of intravenous tissue plasminogen activator, his symptoms improved. A repeat head CT showed acute infarction in the left insular cortex. His hypercoagulability panel was unremarkable, and the patient was discharged neurologically intact. Urine toxicology results were unremarkable. Analysis of the product by gas chromatography-mass spectrometry (GC-MS) procedure confirmed the presence of a synthetic cannabinoid known as XLR-11.

Conclusion. XLR-11 has previously been associated with acute kidney injury in humans. However, there are no reports of it causing acute cerebral ischemic events. The close temporal association between XLR-11 inhalation and his stroke is concerning. Acute cerebral infarction may occur after XLR-11 use in healthy patients.

Objective. Synthetic cannabinoids are increasingly used in the United States as marijuana substitutes. However, reports of severe toxicity, resulting from their use, are limited. We present the case of acute cerebral infarction following synthetic cannabinoid inhalation.

Original languageEnglish (US)
Pages (from-to)973-975
Number of pages3
JournalClinical Toxicology
Volume52
Issue number9
DOIs
StatePublished - Nov 1 2014

Fingerprint

Cannabinoids
Brain Ischemia
Inhalation
Aphasia
Cerebral Infarction
Tomography
Head
Dysarthria
Thrombophilia
Paresis
Tissue Plasminogen Activator
Cannabis
Electrocardiography
Acute Kidney Injury
Gas chromatography
Intravenous Administration
Cerebral Cortex
Gas Chromatography-Mass Spectrometry
Toxicology
Infarction

Keywords

  • Acute kidney injury
  • Ischemic stroke
  • JWH-018
  • Marijuana
  • Synthetic cannabinoid
  • XLR-11

ASJC Scopus subject areas

  • Toxicology
  • Medicine(all)

Cite this

Takematsu, M., Hoffman, R. S., Nelson, L. S., Schechter, J. M., Moran, J. H., & Wiener, S. W. (2014). A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid. Clinical Toxicology, 52(9), 973-975. https://doi.org/10.3109/15563650.2014.958614

A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid. / Takematsu, Mai; Hoffman, R. S.; Nelson, L. S.; Schechter, J. M.; Moran, J. H.; Wiener, S. W.

In: Clinical Toxicology, Vol. 52, No. 9, 01.11.2014, p. 973-975.

Research output: Contribution to journalArticle

Takematsu, M, Hoffman, RS, Nelson, LS, Schechter, JM, Moran, JH & Wiener, SW 2014, 'A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid', Clinical Toxicology, vol. 52, no. 9, pp. 973-975. https://doi.org/10.3109/15563650.2014.958614
Takematsu, Mai ; Hoffman, R. S. ; Nelson, L. S. ; Schechter, J. M. ; Moran, J. H. ; Wiener, S. W. / A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid. In: Clinical Toxicology. 2014 ; Vol. 52, No. 9. pp. 973-975.
@article{3cb4833efab54776973b63a2c4ab0f8e,
title = "A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid",
abstract = "Case report. A 33-year-old man with no significant medical history presented at the emergency department with right-sided weakness and aphasia. He had smoked a synthetic cannabinoid (SC) product called {"}WTF{"} prior to the onset of symptoms. Physical examination showed right hemiparesis, dysarthria, and aphasia. Laboratory evaluation, electrocardiography, and computed tomography (CT) of the head were unremarkable. Following administration of intravenous tissue plasminogen activator, his symptoms improved. A repeat head CT showed acute infarction in the left insular cortex. His hypercoagulability panel was unremarkable, and the patient was discharged neurologically intact. Urine toxicology results were unremarkable. Analysis of the product by gas chromatography-mass spectrometry (GC-MS) procedure confirmed the presence of a synthetic cannabinoid known as XLR-11.Conclusion. XLR-11 has previously been associated with acute kidney injury in humans. However, there are no reports of it causing acute cerebral ischemic events. The close temporal association between XLR-11 inhalation and his stroke is concerning. Acute cerebral infarction may occur after XLR-11 use in healthy patients.Objective. Synthetic cannabinoids are increasingly used in the United States as marijuana substitutes. However, reports of severe toxicity, resulting from their use, are limited. We present the case of acute cerebral infarction following synthetic cannabinoid inhalation.",
keywords = "Acute kidney injury, Ischemic stroke, JWH-018, Marijuana, Synthetic cannabinoid, XLR-11",
author = "Mai Takematsu and Hoffman, {R. S.} and Nelson, {L. S.} and Schechter, {J. M.} and Moran, {J. H.} and Wiener, {S. W.}",
year = "2014",
month = "11",
day = "1",
doi = "10.3109/15563650.2014.958614",
language = "English (US)",
volume = "52",
pages = "973--975",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "9",

}

TY - JOUR

T1 - A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid

AU - Takematsu, Mai

AU - Hoffman, R. S.

AU - Nelson, L. S.

AU - Schechter, J. M.

AU - Moran, J. H.

AU - Wiener, S. W.

PY - 2014/11/1

Y1 - 2014/11/1

N2 - Case report. A 33-year-old man with no significant medical history presented at the emergency department with right-sided weakness and aphasia. He had smoked a synthetic cannabinoid (SC) product called "WTF" prior to the onset of symptoms. Physical examination showed right hemiparesis, dysarthria, and aphasia. Laboratory evaluation, electrocardiography, and computed tomography (CT) of the head were unremarkable. Following administration of intravenous tissue plasminogen activator, his symptoms improved. A repeat head CT showed acute infarction in the left insular cortex. His hypercoagulability panel was unremarkable, and the patient was discharged neurologically intact. Urine toxicology results were unremarkable. Analysis of the product by gas chromatography-mass spectrometry (GC-MS) procedure confirmed the presence of a synthetic cannabinoid known as XLR-11.Conclusion. XLR-11 has previously been associated with acute kidney injury in humans. However, there are no reports of it causing acute cerebral ischemic events. The close temporal association between XLR-11 inhalation and his stroke is concerning. Acute cerebral infarction may occur after XLR-11 use in healthy patients.Objective. Synthetic cannabinoids are increasingly used in the United States as marijuana substitutes. However, reports of severe toxicity, resulting from their use, are limited. We present the case of acute cerebral infarction following synthetic cannabinoid inhalation.

AB - Case report. A 33-year-old man with no significant medical history presented at the emergency department with right-sided weakness and aphasia. He had smoked a synthetic cannabinoid (SC) product called "WTF" prior to the onset of symptoms. Physical examination showed right hemiparesis, dysarthria, and aphasia. Laboratory evaluation, electrocardiography, and computed tomography (CT) of the head were unremarkable. Following administration of intravenous tissue plasminogen activator, his symptoms improved. A repeat head CT showed acute infarction in the left insular cortex. His hypercoagulability panel was unremarkable, and the patient was discharged neurologically intact. Urine toxicology results were unremarkable. Analysis of the product by gas chromatography-mass spectrometry (GC-MS) procedure confirmed the presence of a synthetic cannabinoid known as XLR-11.Conclusion. XLR-11 has previously been associated with acute kidney injury in humans. However, there are no reports of it causing acute cerebral ischemic events. The close temporal association between XLR-11 inhalation and his stroke is concerning. Acute cerebral infarction may occur after XLR-11 use in healthy patients.Objective. Synthetic cannabinoids are increasingly used in the United States as marijuana substitutes. However, reports of severe toxicity, resulting from their use, are limited. We present the case of acute cerebral infarction following synthetic cannabinoid inhalation.

KW - Acute kidney injury

KW - Ischemic stroke

KW - JWH-018

KW - Marijuana

KW - Synthetic cannabinoid

KW - XLR-11

UR - http://www.scopus.com/inward/record.url?scp=84910104462&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84910104462&partnerID=8YFLogxK

U2 - 10.3109/15563650.2014.958614

DO - 10.3109/15563650.2014.958614

M3 - Article

C2 - 25241766

AN - SCOPUS:84910104462

VL - 52

SP - 973

EP - 975

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 9

ER -